MDJunction - People Helping People
 
Ask a Question
03/31/2008 12:38 PM

Geodon Withdrawal

datagrl_06

Has anyone experienced Geodon withdrawal? I stopped taking it because it was making me weak, shaking, and drugged out in the morning. Now I am feeling sick, nauseous, hot and cold, headache, body aches. Could it be Geodon withdrawal or just the flu?
Reply

03/31/2008 03:52 PM
Gypsy
Gypsy  
Posts: 1646
Senior Member

Hi datagrl,

I took Geodon for about a week. It made me really tired. Iwent to the park one day, and started feeling sick, and anxious. I felt all of the things you just mentioned. Those are the side effects of the medication.They are supposed to pass. I also was told you are supposed to eat 500 calories with it, when you take it. Otherwise you could have bad results from it. My pdoc didn't tell me this so I got scared, and stopped taking it.


01/24/2009 06:58 PM
Lonely4life

I stopped my Geodon...and its killing me...however a doctor said benedryl will help to relax the side effects!

01/24/2009 07:09 PM
Ubermensch

If you are going to go on Geodon it should be tappered up over a period of about six weeks up to 80 mg twice per day. Many people who take it are on 40-80 or more mg twice per day. As with most medications for bipolar disorder, your body has to adjust to the drug. You have to give it a chance, sometimes dealing with side effects for a month before your body gets used to it. Good doctors try to limit the side effects by tappering up the dose slowly over several weeks. It's really a best practice.

The other side of it is if the drug side effects are intolerable the dose should be dropped. If that doesn't work and the side effects are still intolerable then discuss it with your doctor before you stop taking it.

I take Geodon and tappered up slowly and I had/have absolutely no side effects to speak of. The drug was a life-saver for me. But everybody's body responds/reacts differently to these drugs, but you got to give them a chance.


01/24/2009 07:10 PM
zinnia
zinniaPosts: 3990
VIP Member

never heard of the benadryl thing but benadryl seems to help with lots of stuff so i don't doubt it. they always tell you "you shouldn't have any withdrawal symptoms when you stop_____________(fill in the blank)" and then you do. i was on lyrica for anxiety and had to stop taking it. it was like withdrawing from hard drugs, i swear i could have died. sweating, diarrhea, couldn't sleep, couldn't eat...lasted for about 8-10 days. i thought it was just me cuz my doctor at the time said "you won't have any withdrawal symptoms" but then i came on here and someone was having the exact same problems getting off it so we kind of did it together and kept checking in with one another. if you're feeling something, don't doubt yourself. call your pdoc and tell him/her if it's really miserable because (as i learned later) there are medications they can give you to help with the withdrawal symptoms.

good luck. so sorry you're feeling so crummy.


01/24/2009 07:12 PM
Ubermensch

p.s. In reference to eating 500 calories when taking it. I take it on an empty stomach. If it makes you feel better than take it with food; I'm not sure you need to stuff your face though.

09/17/2012 01:11 PM
girl46
Posts: 1
New Member

I was on 30mg of geodon for 4years and it was working fine then I lost my job and insurance and did not take for 3 months and had hallucinations for the first time in my life it was horrible and scary this happened 3 years ago and I got hospitalized they prescribed me 120mg and I have gained 65pounds since then now that I am on it the neurologist wants the psychiatrist to reduce the amount so I can loose weight but I am scared of having hallucinations which I have been told can be from the withdrawal. I am in College now and I am afraid of getting sick I have been hospitalized only twice in my life the first time because zoloft made me sick extremely depressed now I only take geodon for psychiatry. For epilepsy I take topamax which is supposed to make you loose weight of course it doesnt work because of geodon. I have always take geodon at 9pm so never at the same time with food I had never had any stomach problems but it makes me kind of numb. has anyone got it reduced without any problems?

09/17/2012 01:42 PM
Cthebird
Cthebird  
Posts: 5265
Group Leader

I started Geodon at 160 mg then I lowered it AMA to 80 mg. I stayed like that for a while and eventually confessed what I did to my pdoc. A while later he said he doubted its efficacy and told me to stop cold turkey. I did and had 2 nights of insomnia. The 3rd night I slept just fine. I had no other "withdrawl" symptoms. The only thing that happened to me is that a week later during a session with my tdoc I declared that I wanted to go on a pursuit for pleasure. I started that pursuit and it got better and better and wilder and more out of control. My tdoc suspended me and made me call my pdoc who saw me the next day. I was one step from the hospital almost full blown manic. In response I eventually went back to 160 mg of Geodon and had my second antipsychotic's dose doubled --- on top of my 3 moodstabilizers. Luckily, the med changes did the trick. Pdoc himself admitted that maybe Geodon did have some efficacy.

Personally I think my pdoc told me to lower the Geodon too fast. I'm not sure, though, if lowering it any slower would have made a difference.


09/17/2012 02:59 PM
eawaters04
Posts: 281
Member

I started at 180mg a day. My dr said it is absorbed better with food, not eating gives you about half the dose and you have to take more. I'm having the same symtpoms after reducing it down a bit, but I think I might be sick or a side effect from surgery. I hope it's not the Geodon. So far I've LOST weight (well after the Depakote/Saphris) anything would probably make me lose weight. Hope you feel better soon!

09/17/2012 10:19 PM
MCG
MCG  
Posts: 335
Member

I've been sleeping heavily over the past week. Since starting Geoden, I've never slept so deep. I think it helps my anxiety/racing thoughts, but it knocks me out and I struggle, unless I fully sleep it off. Not sure what to do about this one. Part of me would like to declare it 'not practical' and seek out an alternative. Another part of me says the reduction in anxiety and racing thoughts is worth sticking with it. I see my pdoc on Friday and will open this up for discussion.
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved